Hail, Murray
- When
- July 7, 4:32 PM CST
- Where
- Murray County, Chandler
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.930, -95.950
A thunderstorm produced up to nickel size hail near Chandler in southwest Minnesota on the afternoon of July 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced up to nickel size hail near Chandler in southwest Minnesota on the afternoon of July 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:37 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT MON JUL 7 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 336 PM CDT MON JUL 7 2014 CONVECTIVE TRENDS THROUGH THE LATER AFTERNOON AND EVENING ARE THE PRIMARY CONCERN OF THE SHORT TERM. CURRENTLY...THE CWA IS MAINLY BETWEEN THE BETTER DYNAMIC FORCING TO THE NORTH ASSOCIATED WITH STRONG MID LEVEL WAVE AND THE BETTER THERMODYNAMIC AIR MASS WHICH HAS FOR THE MOST PART BEEN FORCED SOUTHWARD BY COOL AIR POOL FROM EARLIER SOUTHERN SD/NORTHERN NE CONVECTION. STILL REMAINS A FAIR MID LEVEL INSTABILITY CLOSER TO SOUTHERN CWA...AND SOMEWHAT STRONGER LOW LEVEL INSTABILITY TO THE NORTH. COLD FRONT ARCING ACROSS EXTREME NORTHWEST CORNER OF THE CWA WILL BE PUSHED STEADILY SOUTHEAST THROUGH THE LATE AFTERNOON AND EVENING. CONVERGENCE ZONE IN HIGH RESOLUTION SOLUTIONS WORKING ACROSS NORTH OF I 90 IS THE PRIMARY FOCUS OF STRONGER UPDRAFTS MID TO LATE AFTERNOON. PREDOMINANT WEST TO SOUTHWEST FLOW AT THE LOW LEVELS HAS REDUCED THE LOW LEVEL SHEAR...AND TO SOME DEGREE THE DEEPER SHEAR. IF ANY SEVERE STORMS TO OCCUR...AT THIS TIME WOULD LOOK TO FAVOR SOUTHWEST MINNESOTA TOWARD THE IOWA GREAT LAKES AREA...AND THREAT WOULD BE LIKELY LIMITED TO SOME MARGINAL SEVERE HAIL AND WIND...WITH A SLIGHTLY GREATER THREAT JUST NORTH/EAST OF THE CWA. THE SHOWER AND THUNDER THREAT ENDS FAIRLY QUICKLY DURING THE EVENING AS WAVE CONTINUES TO SHEAR OFF TO THE NORTHEAST OF THE AREA AND THE ADDED HELP FROM DIURNAL DESTABILIZATION AND CONVERGENCE WITH BOUNDARY ALL START TO DWINDLE. BOUNDARY LAYER MOISTURE LOOKS A BIT TOO HIGH IN THE COUPLE OF MODELS THAT ACTUALLY PRODUCE SOME HEATING BASED SPRINKLES/LIGHT SHOWERS ACROSS THE NORTHEAST HALF OF CWA TOMORROW AFTERNOON...AND PREFER TO KEEP DRY WITH JUST A DIURNAL INCREASE IN CUMULUS. WELL MIXED ENVIRONMENT AND HAVE PUT HIGHS MID TO HIGH RANGE SUGGESTED BY MODEST MIXING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 336 PM CDT MON JUL 7 2014 TUESDAY NIGHT INTO WEDNESDAY MORNING WILL BE QUIET A SEASONALLY COOL AS A WEAK RIDGE OF HIGH PRESSURE MOVES INTO THE REGION. LOWERED LOWS A TOUCH AND AIMING FOR MAINLY LOWER TO MID 50S. WEDNESDAY INTO WEDNESDAY NIGHT WILL SEE GRADUALLY INCREASING INSTABILITY BUT FOR NOW THE BETTER INSTABILITY AND BETTER CHANCES FOR THUNDERSTORMS SHOULD REMAIN MAINLY WEST OF INTERSTATE 29. NO MAJOR THREAT FOR SEVERE THUNDERSTORMS AT THIS TIME. THURSDAY WILL ONLY SEE A SMALL CHANCE FOR THUNDERSTORMS DURING THE DAY AS DEEP STRONG SOUTHERLY FLOW DEVELOPS. SHOULD BE QUITE A BIT OF CLOUD COVER AND INCREASING LOW LEVEL MOISTURE SO WILL AIMING FOR MAINLY AROUND 80 TO THE MID 80S FOR HIGHS. IN THE OUTER PERIODS(FRIDAY THROUGH MONDAY)...THE MODELS ARE IN OK AGREEMENT WITH THE LARGE SCALE BUT DIFFERING QUITE A BIT ON THE STRENGTH OF THE TROUGH OVER SOUTHERN CANADA EXTENDING INTO THE GREAT LAKES AREA. A FEW OF THE RUNS OF BROUGHT IN A MUCH DEEPER TROUGH WHICH SWINGS TEMPERATURES WELL BELOW NORMAL BUT FOR NOW WILL NOT BUY INTO 850MB TEMPERATURES COOLER THAN 10 DEGREES C. SO BASICALLY AIMING FOR HIGHS IN THE 80S WITH MID 70S TO LOWER 80S ON MONDAY. WHILE THERE IS A GOOD CHANCE SHOWER SHOWERS AND THUNDERSTORMS THURSDAY NIGHT THE REMAINDER OF THE PERIOD SHOULD SEE MAINLY ISOLATED TO SCATTERED THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 116 PM CDT MON JUL 7 2014 LARGE COLD POOL SPREADING THROUGH THE LOWER MISSOURI VALLEY WILL LIMIT SHORT TERM POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT. MOST ACTIVITY IS EXPECTED TO DEVELOP ALONG AND EAST OF A KHON TO KFSD TO KSLB LINE...WITH ADDITIONAL STORMS THROUGH THE MISSOURI VALLEY. CEILINGS SHOULD BE LARGELY VFR OUTSIDE SOME SHORT DURATION MVFR CONDITIONS WITHIN SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON TO EARLY EVENING. SOME NORTHWESTERLY WIND GUSTS MAY APPROACH 25 KNOTS BY LATER MORNING TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...08 AVIATION...CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT MON JUL 7 2014 NEZ013-SDZ038-039-050-052>071-081645- DIXON-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-UNION- 1139 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING. WHILE SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...A FEW STORMS MAY PRODUCE UP TO PENNY SIZE HAIL AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT MAINLY WEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX CITY IOWA. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT NEEDED TODAY OR TONIGHT. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-081645- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA-BROOKINGS- 1139 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BECOME MORE PREVALENT BY EARLY TO MID AFTERNOON FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA... DEVELOPING SOUTHEAST INTO NORTHWEST IOWA DURING THE AFTERNOON AND EARLY EVENING. A FEW STORMS THIS AFTERNOON AND EARLY EVENING COULD PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS UP TO 60 MPH. THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS LATER WEDNESDAY NIGHT AS FAR EAST AS A LINE FROM BROOKINGS SOUTH DAKOTA TO STORM LAKE IOWA... THEN ACROSS MOST OF THE AREA ON THURSDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM CDT.
The Sioux Falls radar (KFSD), 73 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526012, 526013.